Kentucky, 2018

Hail in Kentucky, May 10, 2018

May 10, 2018 · NWS JKL · 1 event in 1 county or zone

A cluster of strong thunderstorms moved out of south central Kentucky into the Lake Cumberland region from late in the evening on May 10th through the early overnight hours of May 11th. One of these storms produced up to quarter sized hail near Bronston in Pulaski County, just to the south of Somerset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong thunderstorms moved out of south central Kentucky into the Lake Cumberland region from late in the evening on May 10th through the early overnight hours of May 11th. One of these storms produced up to quarter sized hail near Bronston in Pulaski County, just to the south of Somerset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 10:33 PM EST, 30 minutes earlier.

Area forecast discussion, May 10, 10:33 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1133 PM EDT Thu May 10 2018

.UPDATE...
Issued at 1133 PM EDT THU MAY 10 2018

Had to make a couple of hasty updates to the forecast to account
for the unexpected thunderstorms that are now moving into our
area. In fact, a couple of these storms are beginning to look a
bit strong. A special weather statement has been issued to deal
with any impending hazards these storms may present. The hazardous
weather outlook has also been updated to account for the storms.

UPDATE Issued at 736 PM EDT THU MAY 10 2018

Removed outdated late afternoon wording from the zone text
product. The latest obs were also ingested into the forecast grids
to establish new trends. Will issue the updated zone forecast text
product shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 434 PM EDT THU MAY 10 2018

A weak cold front is continuing to shear out as it moves east of the
state this afternoon. In it's wake, westerly flow is allowing for
some continued upslope induced isolated showers and thunderstorms.
CAPE was quite good as of 18Z (over 3,000 j/kg), but will continue
to dwindle late this afternoon and evening as the best forcing
shifts farther eastward and we start cooling. While a couple storms
have pulsed up pretty significantly for a scan or two this
afternoon, the overall nature of the storms should be weakening
through the rest of the day. Drier air is also starting to push into
the region from the west, further helping to cut off any precip
potential across much of the CWA for the remainder of the afternoon.

A secondary cold front is poised to push south into the northern
portion of Kentucky during the overnight, where it then stall and
move back north as a warm front during the day Friday. A weak upper
level wave will also pass through Kentucky overnight, helping to
feed momentum into the atmosphere. The combination of llvl SW flow
south the stalling front (slight uptick in moisture), and decent
lift, could bring about increased clouds throughout the overnight,
as well as some isolated showers. Clouds and pops were increased
from the previous forecast. However, did not include thunder, as a
substantial near surface inversion will be setting up with overnight
temps dropping into the upper 50s and low 60s, and there will
be little to no instability to work with.

By Friday, the front will have pushed north of the state once again,
and high pressure will reside across the JKL CWA. That being said,
the center of the high will be to our SE, allowing for continued SW
flow across the CWA. This will pump moist and warm air into the
region from the Gulf of Mexico, helping to boost temps into the mid
and even upper 80s and dew points into the low 60s. With this warm
airmass in place, can't rule out an isolated thunderstorm popping up
during the afternoon, mainly in the high terrain as the flow tries
to rise up the mountains. These will quickly taper off Friday
evening, with high pressure remaining in place through Friday night.
Skies will clear out, but the deep SW flow in the low and mid levels
will keep temperatures warm, in the mid 60s for most locations.

.LONG TERM...(Saturday through Thursday)
Issued at 43
434 PM EDT THU MAY 10 2018

The overall upper level pattern will remain fairly similar through
Monday, with ridging setting up over the OH Valley into Kentucky.
This will lead to generally dry conditions through the weekend, but
there is potential for some light precip to enter the far north on
Saturday as a front stalls to the north of the Ohio River. This
frontal boundary will remain stationary through the first part of
the work week due to the stagnant upper level pattern. This will
keep eastern Kentucky in the warm sector through mid-week as well,
bringing in warm/moist air up from the Gulf and increasing
chances of pop up thunderstorms in the afternoon/evening time
frames. This is supported by decent CAPE values, particularly in
the afternoon hours Monday through the end of the long term.

By Wednesday evening into Thursday, the upper level pattern will
begin to shift as a southern stream closed low in the Gulf will
merge with the northern stream flow to form a deep trough over the
eastern CONUS. This will increase rain chance coverage beyond pop
up thunderstorms as a surface low pressure system progresses
eastward from the Plains.

High temperatures will continue to range from mid to upper 80s
through Tuesday. There will be a slight cool down with the upper
level pattern shift Wednesday, with highs in the low to mid 80s. Low
temps will generally be in the 60s throughout the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 736 PM EDT THU MAY 10 2018

VFR conditions will prevail at the TAF sites through out the
forecast period. Skies will be generally partly cloudy overnight
and winds will be light. May see isolated showers move across the
area late tonight through the pre dawn hours. Winds should be out
of the southwest on Friday and may increase to around 5KTs by 16
or 17Z across the area. Partly cloudy skies are expected with
isolated showers and storms possible along the West Virginia and
Virginia borders during the afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...JMW
LONG TERM...CGAL
AVIATION...AR
Hazardous weather outlook, May 10, 10:31 PM EST, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1131 PM EDT Thu May 10 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1131 PM EDT Thu May 10 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible for portions of the area
through late tonight, especially along and south of the Hal Rogers
Parkway. A few of these storms may produce frequent lightning,
small hail, and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday afternoon into the early
evening across far southeast Kentucky, and then across the
northern Bluegrass region Saturday and Sunday afternoons.
Thunderstorms will be possible across eastern Kentucky at times
from Monday through Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/AR

In the hours before

Special weather statement, May 10, 10:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1120 PM EDT THU MAY 10 2018

KYZ079-083-110345-
Wayne-Pulaski-
1120 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND WESTERN
PULASKI COUNTIES...

At 1119 PM EDT, a strong thunderstorm was located near Jamestown, or
15 miles northwest of Monticello, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Science Hill, Naomi, Cains Store, Stab, Nancy, Pointer, Betsey,
Delta, Frazer, Pulaski County Park, Kidder, Mill Springs, Hogue,
Faubush, Magnum, Steubenville, Trimble and Eubank.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3729 8464 3682 8464
      3690 8500
TIME...MOT...LOC 0319Z 290DEG 34KT 3703 8500

KAS
Special weather statement, May 10, 10:58 PM EST, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1158 PM EDT THU MAY 10 2018

KYZ079-110430-
Pulaski-
1158 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PULASKI COUNTY...

At 1158 PM EDT, a strong thunderstorm was located 7 miles north of
Hogue, or 12 miles east of Liberty, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Science Hill, Dabney, Bobtown, Bandy, Woodstock, Pulaski and Eubank.

LAT...LON 3731 8463 3732 8460 3731 8448 3728 8445
      3711 8452 3722 8475
TIME...MOT...LOC 0358Z 287DEG 24KT 3727 8472

KAS

The radar

The Jackson,KY radar (KJKL), 136 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
May 10, 11:03 PM EST
Where
Pulaski County, 0.88 mi SE of Shafter
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -84.670

Quarter sized hail was observed on Slate Branch Road south of Somerset. The report was received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744582.